Thanks Lulu. It seems that the chemo has this effect on quite a few of us. I woke up this morning with a terrible taste in my mouth - like when I was having chemo, and a sore stomach. I've now been on lansoprazole 30mg for 2 weeks this time and it's not helping yet.
i got acid reflux after my 1st or 2nd chemo and started on 10mg of omeprazole, it got worse on the cmf and was upped to 20mg and then got even worse when i was finished and was upped to 40 mg.... last chemo was in nov and have been on omperaozole since... its just been reduced to 20mg and im gonna try stopping it to see if the symptoms have gone but it feels like my stomach is eating itself and somebody is sitting on my chest and get that regurgitation thing which is horrible.
Thanks very much Buckwheat. I haven't eaten anything dairy for over a year now and have cut right back on meat. Also stopped alcohol over a year ago.
A few weeks back my husband brought some wonderful tasting berry juice and I had been drinking that. I wonder if that might have triggered things off. Also I love coffee and have two big mugs of filter coffee each morning but have read that can be a trigger too. I've stopped that today so I'll see how it goes.
My diet is very healthy (now) so it's quite difficult to see what might be aggravating it. I think the approach of looking at how to alkalise the body sounds a positive approach so I'll look into that more.
Has anyone had a burning pain in their side with this?
I just want to agree with Kay's advice about cutting down on acid foods.
I feel that chemo has had a lasting impact on my digestive system (treatment for bc 4 years ago) because I used to eat freely but now if I overload on acidic foods and drinks I get indigestion and spotty skin.
A lot of foods are acidic that you might not think of - not just citrus and fruit juices but also tomatoes, and dairy and meat - I think it's the fats in dairy and meat that are acid. Alcohol is also very acidic.
Fish is a lot less acidic, and green vegetables are highly alkaline - the opposite of acidic - such as spinach, brocolli, leeks. You can buy still water with a high ph which is alkaline - such as Morvern mineral water.
If you google 'alkaline diet' you will find a lot of information but, as with all diets, there is disagreement about whether it is true or not. I've tried it and I definitely notice big differences in my day to day health so I try to stick with alkaline foods even though I love dairy and meat.
If you can decrease acidic foods and eat more alkaline, maybe your problems will settle down and you won't need to stay on the the drug long term.
Good luck, Buckwheat
Thanks to you both. Kay, your symptoms sound very similar to mine as when I have an attack it starts suddenly and then I vomit almost immediately. Thanks for the advice, I'm going to be more careful about what I eat and when.
I know in the scheme of things it's not major but I'd just started feeling a bit better. It has made me a bit down as I've had to cancel plans for this weekend becuase of it. also don't want to book a holiday until it's cleared up. Oh well, I'll have to be more patient.
I suppose also that anything sets me off worrying. I'm going to go and read a book and keep my mind off things!!
Hope things improve for all of us and thanks again.
I developed a persistent cough 2 or 3 months following radiotherapy, I had finished chemo and had an operation in between. The cough continued and I noticed I seemed to get a lot of heartburn, indigestion and awful regurgitation. Eventually as the cough got worse and I had it some 6 months I was sent for a CT scan which was all clear thank goodness, so my coughing was put down to reflux.
I've been on 2 lots of tablets each day, domperidone and Pariet since last October and although the cough has all but gone I do still get the reflux. I don't know how long I will have to stay on the tablets, I hope not forever.
So, it seems that it can be quite a common problem. Chin up.
I too developed acid reflux after chemo 7 years ago and talking to others it is actually quite a common problem. I now have secondaries and so have had more sessions of chemo on 3 occasions - with worsening acid reflux each time, which I'm afraid never has resolved in between chemo treatments even when I have had several months off. Really sympathise because I know only too well how horrible it is - sometimes I seem to vomit almost pure acid which is just dreadful.
I now take lansoprazole but am on it indefinitely and have found it controls it pretty well. I also try to avoid certain foods that seem to be more likely to set it off (highly spiced things and too much citrus fruit) definitely can cause me problems. I'll try to eat smaller meals but more regularly as well. And to sit up properly and stay sitting up for some time afterwards (rather than slumping in front of the tv LOL).
There are other drugs you can take. I was on ranitidine originally (after 1st lot of chemo) which also worked quite well but lansprazole is considered better if you are having to take it daily. Ranitidine you took when you began to have symptoms but for me there is often only a little amount of time between the first symptom and vomiting. There's omaprazole as well which some people are on but I don't know whether it is any better.
Hopefully the lansoprazole will control things better for you and give you more confidence about eating etc.
I was wondering if anyone else has experienced problems with ongoing severe acid reflux? I'd never had indigestion before and then a week after my last taxotere I had terrible heartburn pain and started vomiting. I was given lanzoprazole for 3 weeks which worked well. The consensus was that the chemo had caused the problem.
I then had two further attackes and each time was given 3 weeks of lanzoprazole. A couple of weeks ago I had another attack this time worse and now have constant gnawing pain in stomach, acid taste, heartburn after I eat and stomach upsets. My GP has said I need to stay on lanzoprazole for 3 months. I am now getting scared to eat anything.
Anyone had this and had any different treatment?